Kentucky, 2018Flood in Kentucky, December 3 to 5, 2018
December 3 to 5, 2018 · NWS PAH · 1 event in 1 county or zone
Moderate to heavy rain during the first few days of the month sent the Green River above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy rain during the first few days of the month sent the Green River above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 8:05 PM CST, 55 minutes earlier.
Area forecast discussion, Dec 3, 8:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
805 PM CST Mon Dec 3 2018
.UPDATE...
Issued at 805 PM CST Mon Dec 3 2018
For aviation section only.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 340 AM CST Mon Dec 3 2018
A secondary cold front will rotate south into and through the
region early today. This front will usher in much colder
temperatures and plenty of cloud cover, but no precipitation is
expected at this time. High temps will stay in the 40s with a
brisk northwest wind. Unseasonably cold air will continue to
funnel south into the region tonight/Tue and into Wednesday as
Canadian high pressure sinks south through the Plains and into the
Gulf Coast states. In fact, high temperatures on Tuesday are not
expected to make it out of the 30s over much of the forecast
area. An upper level disturbance will serve to keep skies cloudy
on Tuesday, and may even bring a touch of light snow or flurries
to locations along/east of the MS River. Not expecting any impacts
at this time tho.
.LONG TERM...(Thursday through Sunday)
Issued at 340 AM CST Mon Dec 3 2018
Forecast models remain in relatively good agreement through much of
the week, which lends higher than average confidence to start the
long term. Continued model variability by the end of the week lowers
confidence in the eventual impact of a storm system forecast to
track across the Deep South over the weekend.
Starting with daybreak Thursday, high pressure is forecast to be
centered over the Smokey Mountains with southwest winds across our
immediate forecast area. This should give temperatures a slight
nudge higher, with highs on Thursday forecast to range from 40 to 45
degrees. Unfortunately, this slight moderation appears short lived
as a cold front is progged to make passage Thursday afternoon and
evening. The passage of the front will result in a small chance of
light precipitation, which should be primarily in the form of rain.
A few snowflakes are possible late Thursday afternoon into the
evening if enough moisture is left over as the cold air filters in
behind the front. Dry weather should take hold late Thursday night
and much of Friday as cold high pressure builds south from the Upper
Midwest and Northern Plains.
A storm system currently out over the Pacific is forecast to track
across California into the southern Plains late in the week, then
into the Deep South over the weekend. As moisture from this system
overruns the cold air mass at the surface, it is forecast to bring
the potential for wintry precipitation to the forecast area Friday
night into Saturday night. While model timing remains fairly stable,
the eventual track of the low is still in flux and is ultimately the
key as to how much and what type of precipitation eventually falls.
Over the past 24 hours, all models have trended south with the low
and its associated moisture. The end result is a forecast that has
relatively more frozen and less liquid precipitation. At the same
time, overall precipitation totals have been adjusted lower to
account for less moisture due to the southward shift in the low's
track.
Keep in mind the current forecast is a blend of a number of forecast
models. Given the amount of uncertainly inherent in forecasting a
winter storm 5 to 6 days out, potentially significant changes to the
forecast are possible, and it all hinges on the track of the low. If
the low tracks further north, less frozen and more liquid/mixed
precipitation can be expected. If the low tracks even further south
than currently forecast, then most of this event may end up passing
by south of the area. Continue to monitor forecast updates in the
coming days.
&&
.AVIATION...
Issued at 805 PM CST Mon Dec 3 2018
While northwesterly winds will generally remain below 12 knots
throughout the 24 hour TAF period, any remaining VFR cigs are
forecast to lower everywhere to MVFR levels as the night goes on.
Some improvement may be seen west of the MS River Tue afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...RJP
AVIATION...DB
Hazardous weather outlook, Dec 3, 3:48 AM CST, 17 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 AM CST Mon Dec 3 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 AM CST Mon Dec 3 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Mixed wintry precipitation is possible Friday night into Saturday.
At this time, it is still too early to speculate on specific
precipitation types, amounts, and potential impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Muhlenberg
- When
- December 3, 9:00 PM CST to December 5, 9:00 PM CST
- Where
- Muhlenberg County, Paradise to 1.96 mi W of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Minor flooding occurred along the Green River. Some low-lying woods and fields near the river were inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794061.